×

zbMATH — the first resource for mathematics

Nonnegative solutions of a fourth-order nonlinear degenerate parabolic equation. (English) Zbl 0827.35065
The authors study nonnegative solutions of the equation \(u_t + (u^nu_{xxx})_x = 0\), where \(n\) is a real positive constant; the equation is degenerated at points \(x\) at which \(u\) vanishes. For \(0 < n < 1/2\), it is shown that initially strictly positive solutions may vanish at some point \(x_0\) after a finite time \(t_0\). This result is of particular interest for several hydrodynamic applications in which the above equation arises. For example, if \(u\) is interpreted as the thickness of a liquid film, it implies that at time \(t_0\) the film breaks at \(x_0\).
Reviewer: O.Titow (Berlin)

MSC:
35K65 Degenerate parabolic equations
35Q35 PDEs in connection with fluid mechanics
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] F. Bernis, Nonlinear parabolic equations arising in semiconductor and viscous droplets models, W.-M. Ni, L. A. Peletier & J. Serrin, editors, Birkhäuser, Boston (1992), 77-88. · Zbl 0793.35107
[2] F. Bernis & A. Friedman, Higher order nonlinear degenerate parabolic equations, J. Differential Equations 83 (1990), 179-206. · Zbl 0702.35143 · doi:10.1016/0022-0396(90)90074-Y
[3] F. Bernis, L. A. Peletier & S. M. Williams, Source type solutions of a fourth order nonlinear degenerate parabolic equation, Nonlinear Analysis T. M. A. 18 (1992), 217-233. · Zbl 0778.35056 · doi:10.1016/0362-546X(92)90060-R
[4] A. L. Bertozzi, M. P. Brenner, T. F. Dupont & L. P. Kadanoff, Singularities and similarities in interface flows, Trends and perspectives in Applied Mathematics. L. Sirovich, editor, Springer-Verlag, Berlin (1994), 155-208. · Zbl 0808.76022
[5] S. Boatto, L. P. Kadanoff & P. Olla, Travelling wave solutions to thin film equations, Phys. Rev. E 48 (1993), 4423-4431. · doi:10.1103/PhysRevE.48.4423
[6] A. A. Lacey, The motion with slip of a thin viscous droplet over a solid surface, Stud. Appl. Math. 67 (1982) 217-230. · Zbl 0505.76112
[7] S. H. Davis, E. Dibenedetto & D. J. Diller, Some a-priori estimates for a singular evolution equation in thin film dynamics, preprint. · Zbl 0854.35014
[8] M. B. Williams & S. H. Davis, Nonlinear theory of film rupture, Journal of Colloid and Interface Science 90 (1982), 220-228. · doi:10.1016/0021-9797(82)90415-5
[9] F. Bernis, Viscous flows, fourth order nonlinear degenerate parabolic equations and singular elliptic problems, to appear in Free Boundary Problems, 1993 Toledo, Diaz, Herrero, Linan & Vazquez, editors, Pitman Research Notes in Mathematics.
[10] A. L. Bertozzi, Loss and gain of regularity in a lubrification equation for thin viscous films, to appear in Free Boundary Problems, 1993 Toledo, Diaz, Herrero, Linan & Vazquez, editors, Pitman Research Notes in Mathematics.
[11] A. L. Bertozzi & M. Pugh, The lubrification approximation for thin viscous films: regularity and long time behavior of weak solutions, preprint. · Zbl 0863.76017
[12] A. L. Bertozzi & M. Pugh, The lubrification approximation for thin viscous films: the moving contact line with a porous media cut off of the van der Waals interactions, preprint. · Zbl 0811.35045
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.